Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

March 23, 2016Cooper County, Missouri

NWS Kansas City, MO issued this special weather statement at Mar 23, 2016, 10:21 PM CDT for Cooper County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2016, 10:21 PM CDT (03:21 UTC)
Expired
Mar 23, 2016, 10:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS83 KEAX 240321
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1021 PM CDT WED MAR 23 2016
 
MOZ046-240345-
COOPER MO-
1021 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
1045 PM CDT...

AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUNCETON...OR 11 MILES SOUTH OF BOONVILLE...MOVING NORTHEAST AT
55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRAIRIE HOME AND WOOLDRIDGE. 

LAT...LON 3868 9262 3869 9278 3890 9278 3893 9251
      3892 9250
TIME...MOT...LOC 0321Z 245DEG 50KT 3881 9270 

$$

LAFLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Mar 23, 6:52 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 6:52 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT WED MAR 23 2016

.DISCUSSION...
Issued at 341 PM CDT WED MAR 23 2016

A deep surface low has taken form over northeast Kansas, which has
tightened up the surface pressure gradient over eastern Kansas and
western Missouri. This pressure gradient has caused winds to pick up
out of the south/southwest around 25 to 30 mph, with gusts
approaching 45 mph. Perhaps mitigating the stronger winds, which are
being experienced further west are the low level clouds moving
through the area. These clouds are preventing a minor amount of
insolation that could help mix the lower atmosphere even more than
what currently going on. To the west of the aforementioned surface
trough good low level moisture characterized by dewpoints in the
lower to middle 50s is streaming northward into the area. The warm
front associated with this low level cyclone is visible on satellite
imagery and confirmed by surface observations just north of the
MO/IA border along the E-W convergence zone perhaps 30 miles into
Iowa. Further west, a dryline, running roughly N/S from KMKH to KPNC
will progress eastward and set up just to the west of the KC metro
by 22z-00z time frame. In the meantime a strong capping inversion
will prevent any robust convection for the next couple hours before
the mid level trough overspreads the area, bringing support for
ascent and cooling mid level temperatures, which should adequately
erode the cap to initiate some deep convection. Short range
convective allowing models have been consistent in developing deep
convection along the dryline in the 21z-23z time frame. The area
that may see convection first could be the area in far SE Nebraska
and NW Missouri where the triple point is currently located.
Convective allowing models have indicated a cluster of storms,
perhaps supercells moving into NW Missouri around 21z-23z. These
storms will encounter an environment characterized by MLCAPE values
in the 1000 to 1500 J/kg range and effective bulk shear values
approaching 50 to 60 kts. Given a strongly veering-with-height wind
profile 0-1 SRH will be rather high, in the 100 to 200 J/kg range
early in the event, but increasing to 200 to 300 J/kg by 23z. Low to
mid level lapse rates might be a little on the weak side, but
overall, should be ample to help maintain robust updraft potential.
the result of this environment should be rotating storms, possibly
supercells across far northern Missouri. Hazards would include gusty
winds, small hail around quarter to golf ball sized and perhaps a
tornado or two near the warm front where winds are strongly backed.
By 03z or shortly after storms should make their way out of the
area, and to the east, gradually weakening with time.

Later this evening a cold front will dive through the area,
dramatically cooling the lower atmosphere. On the backside of the
mid level trough light precipitation will move through Wednesday
night through early Thursday. For early Thursday morning there could
be some light snow mixing into the light rain, mainly along and
north of HWY 36. There could also be a period where precipitation
all falls as snow, and might bring some very light accumulations to
areas along the IA/MO border. For Friday morning the cold air will
settle into the area and the surface high will become centered over
the Missouri River Valley. This will cause temperatures to drop to
below freezing Friday morning. With such a mild late winter and early
spring thus far there could be some agricultural interests affected
by a the late season cold. Have withheld a Freeze Watch for the CWA
given all the headlines currently out, but once the Wednesday system
clears the area freeze headlines may indeed be needed to cover
Friday morning late season freeze. For the weekend another potent
trough with good moisture moves into the area. This one should just
be a rain maker, with little to no impactful weather, aside from
light rain or maybe some light rain/snow mix late Sunday evening or
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 652 PM CDT WED MAR 23 2016

Thunderstorms are bubbling up along the Kansas and Missouri state
line at this time, however the storms will race off to the northeast
quickly. Therefore, only expect t-storms at the terminals for a few
hours this evening, but more rain will be possible later Thursday
morning --between 4 AM and 10 AM-- behind the cold front that will
sweep through tonight. Otherwise, watch for winds as strong gusty
winds ahead of the front will give way to light winds for a few hours
before the cold air advection behind the front develops more strong
gusty winds which will last through the day Thursday.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Cutter
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT WED MAR 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
508 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH FIRE DANGER EXISTS OVER EASTERN KANSAS AND WEST CENTRAL
THIS AFTERNOON AND EARLY EVENING. STRONG SOUTHERLY WINDS GUSTING TO
45 MPH ARE EXPECTED TODAY OVER PARTS OF EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Mar 23, 8:51 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     LUCERNE                 40.46N 93.29W
03/23/2016  E60 MPH          PUTNAM             MO   FIRE DEPT/RESCUE

&&
Special weather statement, Mar 23, 8:51 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016

MOZ031-240215-
CARROLL MO-
851 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARROLL COUNTY UNTIL 915
PM CDT...

AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARROLLTON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...BOSWORTH...WAKENDA AND BOGARD.

LAT...LON 3934 9325 3933 9327 3931 9328 3932 9358
      3941 9363 3954 9330 3934 9324
TIME...MOT...LOC 0150Z 238DEG 48KT 3936 9354

LAFLIN
Special weather statement, Mar 23, 9:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT WED MAR 23 2016

MOZ054-240245-
HENRY MO-
931 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
945 PM CDT...

AT 931 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEEPWATER...OR 9 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...CALHOUN...DEEPWATER...COAL...BROWNINGTON AND TIGHTWAD.

LAT...LON 3820 9376 3827 9383 3856 9351 3843 9351
      3821 9352 3821 9354 3822 9356 3821 9357
      3820 9356
TIME...MOT...LOC 0231Z 233DEG 43KT 3824 9375

LAFLIN
Local storm report, Mar 23, 9:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
934 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             3 ESE CLINTON           38.35N 93.73W
03/23/2016  E0.88 INCH       HENRY              MO   TRAINED SPOTTER

&&

JWELSH
Local storm report, Mar 23, 9:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     3 ESE CLINTON           38.35N 93.73W
03/23/2016  M53 MPH          HENRY              MO   TRAINED SPOTTER

&&

JWELSH
Special weather statement, Mar 23, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1021 PM CDT WED MAR 23 2016

MOZ046-240345-
COOPER MO-
1021 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
1045 PM CDT...

AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUNCETON...OR 11 MILES SOUTH OF BOONVILLE...MOVING NORTHEAST AT
55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRAIRIE HOME AND WOOLDRIDGE.

LAT...LON 3868 9262 3869 9278 3890 9278 3893 9251
      3892 9250
TIME...MOT...LOC 0321Z 245DEG 50KT 3881 9270

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:13 PM CDTSevere Thunderstorm WarningEAXClay, Clinton32 min
Mar 23, 7:35 PM CDTSpecial Weather StatementEAXJackson25 min
Mar 23, 7:37 PM CDTSpecial Weather StatementEAXCass38 min
Mar 23, 7:48 PM CDTSpecial Weather StatementEAXHarrison27 min
Mar 23, 7:59 PM CDTSpecial Weather StatementEAXCaldwell, Livingston31 min
Mar 23, 8:02 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Harrison, Livingston, Mercer43 min
Mar 23, 8:20 PM CDTSpecial Weather StatementEAXCarroll40 min
Mar 23, 8:51 PM CDTSpecial Weather StatementEAXCarroll24 min
Mar 23, 8:52 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Livingston, Putnam, Schuyler and 1 more38 min
Mar 23, 9:03 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston27 min
Mar 23, 9:31 PM CDTSpecial Weather StatementEAXHenry14 min
Mar 23, 9:35 PM CDTSevere Thunderstorm WarningEAXChariton, Macon25 min
Mar 23, 9:50 PM CDTSevere Thunderstorm WarningEAXMacon40 min
Mar 24, 4:00 AM CDTFreeze WarningEAXBates, Cass, Clay, Cooper, Henry, Howard and 6 more29 hr

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.